Hail, Butte
- When
- August 6, 6:00 AM MST
- Where
- Butte County, 5 mi N of Newell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.792, -103.430
An early morning severe thunderstorm produced quarter sized hail north of Newell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning severe thunderstorm produced quarter sized hail north of Newell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 2:00 AM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 AM MDT THU AUG 6 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE STRETCHING FROM SOUTHWEST SASKATCHEWAN SOUTHEAST TOWARDS EASTERN IOWA/FAR WESTERN NEBRASKA...WHILE LEE SIDE LOW IS STARTING TO DEVELOP OVER EAST CENTRAL WYOMING. UPPER LEVEL ANALYSIS PLACES RIDGE MOVING INTO THE CENTRAL CONUS...WITH AXIS PASSING NEAR THE WYOMING/SOUTH DAKOTA BORDER...WHILE LOW PUSHES INTO THE CALIFORNIA COAST. VARIOUS SHORT WAVES ARE MOVING THROUGH THE RIDGE...WITH ONE OVER THE AREA PRODUCING SCATTERED THUNDERSTORMS MAINLY OVER SOUTH CENTRAL SOUTH DAKOTA AND ANOTHER PRODUCING SOME SMALL STORMS OVER NORTHEAST WYOMING. FOR TODAY...RIDGE AXIS CONTINUES ITS SLOW EASTERLY SLIDE AS AFOREMENTIONED UPPER LOW PUSHES TO THE NORTHEAST. SURFACE LOW WILL SLOWLY SHIFT TO THE NORTH/NORTHEAST TOWARDS NORTHEAST WYOMING/SOUTHEAST MONTANA. SOUTH/SOUTHEASTERLY WILL INCREASE BY THIS AFTERNOON WITH THE TIGHTENING PRESSURE GRADIENT...USHERING IN PLENTY OF LOW LEVEL MOISTURE. INSTABILITY INCREASES THROUGH THE AFTERNOON INTO THE EARLY EVENING...WITH CAPE VALUES OF 1-2.5 KJ/KG. BULK SHEAR WILL BE AROUND 40-55KTS BY LATE AFT/EARLY EVE...PLENTY TO SUPPORT ROTATING UPDRAFTS. SO...THE STAGE WILL AGAIN BE SET FOR SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING. THE DIFFERENCE WITH TODAY WILL BE THE POSSIBLE TORNADO THREAT. WITH THE ANTICIPATED POSITION OF THE SURFACE LOW AND WARM FRONT...LOW LEVEL SHEAR WILL BE ON THE INCREASE WITH MODELS INDICATING AT OR ABOVE 20KT 0-1 KM BULK SHEAR BY THIS AFTERNOON/EARLY EVE OVER WEST CENTRAL SOUTH DAKOTA. ON FRIDAY...UPPER LEVEL FLOW BECOMES MORE SOUTHWESTERLY AS UPPER LOW SLIDES FROM NEAR THE OREGON/IDAHO BORDER TOWARDS MONTANA. SURFACE LOW SHIFTS SLIGHTLY TO THE EAST. INSTABILITY WILL AGAIN BE ON THE INCREASE...WITH FORECAST CAPE VALUES OF 1.5-2.5 KJ/KG EXPECTED BY AFTERNOON OVER THE NORTHERN AND EASTERN CWFA. 0-6 KM BULK SHEAR WILL REMAIN ON THE HIGH SIDE WITH THE STRONGER LOW LEVEL SHEAR PUSHING FURTHER NORTH. THEREFORE...EXPECT ANOTHER SEVERE EVENT WITH A CONTINUED TORNADO POTENTIAL...THOUGH THE FOCUS SHOULD SHIFT MORE OVER NORTHWEST SOUTH DAKOTA. FOR SATURDAY...CENTER OF UPPER LOW PASSES TO THE NORTHWEST OF THE CWFA FROM MONTANA INTO NORTHWEST NORTH DAKOTA THROUGH THE DAY INTO THE EVENING. AS IT DOES...A ROUND OF POTENT SHORT WAVES WILL SWING THROUGH THE AREA. EXPECT ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP...PARTICULARLY OVER THE NORTHERN AND EASTERN CWFA. WITH HIGHER INSTABILITY PREDICTED OVER THAT AREA...ANTICIPATED THAT ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE....PARTICULARLY TOWARDS CENTRAL SOUTH DAKOTA. STORMS WILL TAPER OFF FROM WEST TO EAST THROUGH THE EVENING. EXTENDED...UPPER TROF WILL SLIDE ACROSS THE AREA SUNDAY...WITH THUNDERSTORMS POSSIBLE...ESPECIALLY OVER WESTERN SD. TROF WILL BE REPLACED BY A BROAD UPPER RIDGE EARLY NEXT WEEK...FOR MAINLY DRY CONDITIONS...ALTHOUGH NOCTURNAL THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL SD AS LOW LEVEL JET DEVELOPS. TEMPS WILL GRADUALLY WARM AS COOL SURFACE HIGH MOVES SOUTHEASTWARD AND UPPER RIDGE BUILDS. && .AVIATION...CLUSTER OF TSTMS EXITING SCNTRL SD THIS MRNG... WHILE MORE WEAK TSMS DVLPG OVR NERN WY. REST OF FCST AREA HAS SCT-BKN MID LVL CLDS. TSTMS WILL DVLP AGAIN THIS AFTN AND EVNG...ESPECIALLY OVER NERN WY AND NWRN SD...WITH SOME BCMG SEVERE AND MVFR CONDITIONS. GUSTY S-SE WINDS ARE EXPECTED ACRS SRN SD THRU THE DAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT THU AUG 6 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 650 AM MDT (750 AM CDT) THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS WESTERN SOUTH DAKOTA THIS MORNING...WITH SOME STORMS PRODUCING LARGE HAIL AND HEAVY RAIN OVER NORTHWESTERN SOUTH DAKOTA. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM MOVES INTO THE AREA. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...AND NORTHEASTERN WYOMING. LARGE HAIL AND HEAVY RAIN WILL BE THE MAIN THREAT...ALTHOUGH SOME STORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS. THERE IS ALSO A POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE ON FRIDAY...MAINLY NORTH AND EAST OF A LINE FROM DEVILS TOWER TO CUSTER TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO...PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. THE CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE... MAINLY EAST OF A LINE FROM SPEARFISH TO RAPID CITY TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 122 AM MDT THU AUG 6 2009 SDZ032-043-046-060815- HAAKON-JACKSON-MELLETTE- INCLUDING THE CITIES OF...BELVIDERE...CEDAR BUTTE... KADOKA AND MIDLAND 122 AM MDT THU AUG 6 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 121 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 7 MILES SOUTH OF PHILIP...AND WAS MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... KADOKA... MIDLAND... BELVIDERE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 139 AND 174... HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 231 AM MDT THU AUG 6 2009 SDZ046-047-049-060930- MELLETTE-TODD-TRIPP- 331 AM CDT THU AUG 6 2009 ...STRONG THUNDERSTORMS CROSSING SOUTH CENTRAL SOUTH DAKOTA... AT 329 AM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF CEDAR BUTTE TO 8 MILES SOUTH OF HAMILL...AND WERE MOVING SOUTHEAST AT 20 MPH. SANDERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 511 AM MDT THU AUG 6 2009 SDZ031-032-042>044-046-073-061215- BENNETT-HAAKON-JACKSON-MELLETTE-PENNINGTON CO PLAINS-SHANNON- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...ALLEN...BELVIDERE... CACTUS FLAT AND CEDAR BUTTE 511 AM MDT THU AUG 6 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 509 AM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH PENNY SIZED HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW UNDERWOOD TO 5 MILES SOUTHWEST OF HISLE...AND WERE MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... OWANKA AND POTATO CREEK... WICKSVILLE AND HISLE... WASTA AND PINNACLES RANGER STATION... INTERIOR... WALL AND CEDAR PASS... ELM SPRINGS... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 74 AND 161... SCHILD
The Rapid City radar (KUDX), 88 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179260.